Advanced Search

Home > Journals > International Angiology > Past Issues > International Angiology 2005 December;24(4) > International Angiology 2005 December;24(4):387-90



A Journal on Angiology

Official Journal of the International Union of Angiology, the International Union of Phlebology and the Central European Vascular Forum
Indexed/Abstracted in: BIOSIS Previews, Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 0,899

Frequency: Bi-Monthly

ISSN 0392-9590

Online ISSN 1827-1839


International Angiology 2005 December;24(4):387-90


Heparin-induced thrombocytopenia complicated with massive thrombosis of the inferior vena cava after filter placement

Ishibashi H. 1, Takashi O. 1, Hosaka M. 1, Sugimoto I. 1, Takahashi M. 1, Nihei T. 1, Kawanishi J. 1, Ishiguchi T. 2

1 Department of Vascular Surgery, Aichi Medical University, Aichi, Japan
2 Department of Radiology, Aichi Medical University, Aichi, Japan

A 45-year-old man presented with deep vein thrombosis of the right leg and bilateral pulmonary embolism. Heparin was administered on the initial one and a half days. On the 3rd day, an inferior vena cava (IVC) filter was placed with a heparin flush, after which massive IVC thrombosis developed. The platelet count was 221000/mm3, decreased 42% from the initial level, but remained within the normal range. Heparin was replaced by argatroban on the 13th day. The platelet count increased to 355000/mm3 on the 15th day. The patient was positive for antibody against complexes of heparin and platelet factor 4, and was diagnosed as heparin-induced thrombocytopenia with thrombosis syndrome (HITTS). When thrombosis develops during heparin treatment, it is important to suspect HITTs and to assay for the associated antibodies, regardless of the actual platelet count.

language: English


top of page